Alert archive / Virginia / Winter Storm Warnings in 2005
Winter Storm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter storm warning at Dec 4, 2005, 3:40 PM EST for 31 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina. It took effect at Dec 5, 2005, 6:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2005, 3:40 PM EST (20:40 UTC)
- In effect from
- Dec 5, 2005, 6:00 AM EST
- Expired
- Dec 5, 2005, 10:53 AM EST
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
All 39 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 18 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KRNK 042040 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EST SUN DEC 4 2005 ...WINTER STORM TO AFFECT THE AREA... .A LOW PRESSURE SYSTEM OVER LOUISIANA WILL MOVE NORTHEAST TONIGHT AND MONDAY AND WILL REACH THE CAROLINA COAST BY MONDAY EVENING. PRECIPITATION WILL OVERSPREAD THE AREA LATE TONIGHT AND CONTINUE INTO MONDAY EVENING. THE PRECIPITATION WILL START AS RAIN FOR MOST AREAS...BUT WILL CHANGE TO ALL SNOW BY MONDAY MORNING IN THE MOUNTAINS AND BY MONDAY AFTERNOON EAST OF THE MOUNTAINS. SOME OF THE SNOW MAY BE HEAVY AT TIMES MONDAY. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047- WVZ042>045-050500- /O.UPG.KRNK.WS.A.0001.051205T0500Z-051206T0500Z/ /O.NEW.KRNK.WS.W.0001.051205T1100Z-051206T0500Z/ ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS... SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...LYNCHBURG...APPOMATTOX...BLUEFIELD...HINTON...UNION... LEWISBURG 340 PM EST SUN DEC 4 2005 ...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. SNOW...HEAVY AT TIMES...WILL FALL ACROSS THE WARNING AREA FOR MUCH OF THE DAY ON MONDAY. SNOWFALL AMOUNTS BY THE TIME THE SNOW ENDS MONDAY EVENING WILL RANGE FROM 6 TO 12 INCHES. THE HIGHEST AMOUNTS OF THIS RANGE WILL COVER FROM ROANOKE AND FRANKLIN COUNTIES EAST INTO CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...OR ICE ARE EXPECTED. NOW IS THE TIME TO CHECK YOUR TOOLS FOR SNOW AND ICE REMOVAL AND TO RE-EXAMINE ANY TRAVEL PLANS ON MONDAY THROUGH THE MID ATLANTIC REGION. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION.. $$ AMS
3 follow-up statements
000 WWUS41 KRNK 050438 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1138 PM EST SUN DEC 4 2005 ...WINTER STORM TO AFFECT THE AREA... .A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL MOVE NORTHEAST TONIGHT AND MONDAY AND WILL REACH THE CAROLINA COAST BY MONDAY EVENING. PRECIPITATION WILL OVERSPREAD THE AREA OVERNIGHT AND CONTINUE INTO MONDAY EVENING. THE PRECIPITATION WILL START AS RAIN FOR MOST AREAS...BUT WILL CHANGE TO ALL SNOW BY MONDAY MORNING IN THE MOUNTAINS AND ALONG AND NORTH OF HIGHWAY 460. BY MONDAY AFTERNOON...EXPECT A MIX OF SNOW AND RAIN IN SOUTHSIDE VIRGINIA AS WELL. SOME OF THE SNOW MAY BE HEAVY AT TIMES MONDAY. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047- WVZ042>045-051245- /O.CON.KRNK.WS.W.0001.051205T1100Z-051206T0500Z/ ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS... SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...LYNCHBURG...APPOMATTOX...BLUEFIELD...HINTON...UNION... LEWISBURG 1138 PM EST SUN DEC 4 2005 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT... A WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT. SNOW...HEAVY AT TIMES...WILL FALL ACROSS THE WARNING AREA FOR MUCH OF THE DAY ON MONDAY. SNOWFALL AMOUNTS BY THE TIME THE SNOW ENDS MONDAY EVENING WILL RANGE FROM 6 TO 12 INCHES. THE HIGHEST AMOUNTS OF THIS RANGE WILL COVER THE NEW RIVER VALLEY...NORTHEAST INTO THE BLUE RIDGE ALONG AND NORTH OF ROANOKE...AND ALSO EAST TO AREAS NORTH OF LYNCHBURG. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF WINTRY PRECIPITATION...IN THIS CASE...SNOW IS EXPECTED. NOW IS THE TIME TO CHECK YOUR TOOLS FOR SNOW REMOVAL AND TO EXAMINE ANY TRAVEL PLANS ON MONDAY THROUGH THE MID ATLANTIC REGION. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION.. $$ 05
000 WWUS41 KRNK 050906 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 406 AM EST MON DEC 5 2005 ...WINTER STORM TO AFFECT THE AREA... .A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL MOVE NORTHEAST TONIGHT AND MONDAY AND WILL REACH THE CAROLINA COAST BY MONDAY EVENING. PRECIPITATION WILL OVERSPREAD THE AREA OVERNIGHT AND CONTINUE INTO MONDAY EVENING. THE PRECIPITATION WILL START AS RAIN FOR MOST AREAS...BUT WILL CHANGE TO ALL SNOW BY MONDAY MORNING IN THE MOUNTAINS AND ALONG AND NORTH OF HIGHWAY 460. BY MONDAY AFTERNOON...EXPECT A MIX OF SNOW AND RAIN IN SOUTHSIDE VIRGINIA AS WELL. SOME OF THE SNOW MAY BE HEAVY AT TIMES MONDAY. NCZ003-019-051715- /O.CAN.KRNK.WS.W.0001.051205T1100Z-051206T0500Z/ /O.NEW.KRNK.SN.Y.0006.051205T1400Z-051206T0500Z/ SURRY-WILKES- INCLUDING THE CITIES OF...DOBSON...WILKESBORO 406 AM EST MON DEC 5 2005 ...WINTER STORM WARNING IS CANCELLED... ...SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT EST TONIGHT. THE WINTER STORM WARNING HAS BEEN CANCELLED. RAIN WILL MIX WITH AND CHANGE TO SNOW THIS AFTERNOON WITH SNOW ACCUMULATIONS OF 1 TO 3 INCHES BY EARLY THIS EVENING. SNOWFALL AMOUNTS WILL BE HEAVIEST ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION.. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ NCZ001-002-018-VAZ007-009>020-022>024-032>035-045>047-WVZ042>045- 051715- /O.CON.KRNK.WS.W.0001.051205T1100Z-051206T0500Z/ ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST... LYNCHBURG...APPOMATTOX...BLUEFIELD...HINTON...UNION...LEWISBURG 406 AM EST MON DEC 5 2005 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. RAIN AND SNOW WILL CHANGE TO ALL SNOW BY MIDDAY. SNOW WILL CONTINUE THROUGH THE AFTERNOON WITH SNOW BECOMING HEAVY AT TIMES. SNOWFALL AMOUNTS OF 4 TO 7 INCHES ARE LIKELY IN MOST AREAS...WITH SOME LOCALLY HIGHER AMOUNTS. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF WINTRY PRECIPITATION...IN THIS CASE...SNOW IS EXPECTED. NOW IS THE TIME TO CHECK YOUR TOOLS FOR SNOW REMOVAL AND TO EXAMINE ANY TRAVEL PLANS ON MONDAY THROUGH THE MID ATLANTIC REGION. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION.. $$ VAZ043-044-058-059-051715- /O.NEW.KRNK.SN.Y.0006.051205T1400Z-051206T0500Z/ HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...MARTINSVILLE...DANVILLE... SOUTH BOSTON...KEYSVILLE 406 AM EST MON DEC 5 2005 ...SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT EST TONIGHT. RAIN WILL MIX WITH AND CHANGE TO SNOW FROM NORTH TO SOUTH LATE THIS MORNING AND THIS AFTERNOON. SNOWFALL AMOUNTS OF 1 TO 3 ARE LIKELY BY MIDNIGHT TONIGHT...BUT MAINLY NORTH OF A LINE FROM MARTINSVILLE... TO CHATHAM... TO CHARLOTTE COURT HOUSE. EXTREME SOUTHERN PORTIONS OF THE ADVISORY AREA ARE LIKELY TO SEE ONLY LIGHT ACCUMULATIONS...LESS THAN AN INCH. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
000 WWUS41 KRNK 051553 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1053 AM EST MON DEC 5 2005 ...WINTER STORM TO AFFECT THE AREA... .A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL MOVE NORTHEAST THIS AFTERNOON AND WILL REACH THE CAROLINA COAST BY TONIGHT. PRECIPITATION ACROSS THE REGION WILL CONTINUE INTO THIS EVENING. THE PRECIPITATION WILL BE SNOW OR CHANGE TO ALL SNOW BY MONDAY EVENING. EXPECT A MIX OF SNOW AND RAIN ALONG THE NORTH CAROLINA BORDER. SOME OF THE SNOW MAY BE HEAVY AT TIMES TODAY ALONG ROUTE 460. VAZ010>014-016>019-022>024-032>035-045>047-WVZ044-052130- /O.CAN.KRNK.WS.W.0001.000000T0000Z-051206T0500Z/ /O.NEW.KRNK.HS.W.0001.051205T1553Z-051206T0500Z/ BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE- INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE... PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON...STUART... ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX...UNION 1053 AM EST MON DEC 5 2005 ...WINTER STORM WARNING IS CANCELLED... ...HEAVY SNOW WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HEAVY SNOW WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE WINTER STORM WARNING HAS BEEN CANCELLED. 4 TO 6 INCHES OF SNOW ARE LIKELY IN MOST AREAS...WITH THE HEAVIEST AMOUNTS FROM WESTERN BEDFORD COUNTY...ACROSS LYNCHBURG AND INTO NORTHERN BUCKINGHAM COUNTY. THROUGH MID AFTERNOON THE SNOW WILL BE MIXED WITH RAIN CLOSE TO THE NORTH CAROLINA BORDER. A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE IMMINENT OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS WINTER WEATHER SITUATION. $$ NCZ001-002-VAZ015-052130- /O.CAN.KRNK.WS.W.0001.000000T0000Z-051206T0500Z/ /O.EXA.KRNK.SN.Y.0006.000000T0000Z-051206T0500Z/ ASHE-ALLEGHANY-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...INDEPENDENCE 1053 AM EST MON DEC 5 2005 ...WINTER STORM WARNING IS CANCELLED... ...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE WINTER STORM WARNING HAS BEEN CANCELLED. A MIX OF RAIN AND SNOW...WILL CONTINUE THROUGH MID AFTERNOON. THIS MIX WILL CHANGE TO ALL SNOW LATE THIS AFTERNOON. SNOW ACCUMULATIONS BY MIDNIGHT WILL BE 2 TO 4 INCHES. THE HEAVIEST SNOWFALL AMOUNTS WILL BE ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION. $$ VAZ007-009-020-WVZ042-043-045-052130- /O.CAN.KRNK.WS.W.0001.000000T0000Z-051206T0500Z/ /O.EXA.KRNK.SN.Y.0006.000000T0000Z-051206T0500Z/ TAZEWELL-SMYTH-BATH-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...HOT SPRINGS... BLUEFIELD...HINTON...LEWISBURG 1053 AM EST MON DEC 5 2005 ...WINTER STORM WARNING IS CANCELLED... ...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE WINTER STORM WARNING HAS BEEN CANCELLED. SNOW WILL CONTINUE TO SPREAD ACROSS THE REGION THROUGH MID AFTERNOON. RAIN MAY BE MIXED IN WITH THE SNOW INITIALLY IN THE MOUNTAIN EMPIRE AREA. SNOWFALL AMOUNTS THROUGH MIDNIGHT TONIGHT WILL BE 3 TO 5 INCHES. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION. $$ NCZ018-051700- /O.CAN.KRNK.WS.W.0001.000000T0000Z-051206T0500Z/ WATAUGA- INCLUDING THE CITY OF...BOONE 1053 AM EST MON DEC 5 2005 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WINTER STORM WARNING. A MIX OF RAIN AND SNOW WILL CONTINUE THROUGH MID AFTERNOON. THIS MIX WILL CHANGE TO ALL SNOW LATE THIS AFTERNOON. SNOWFALL AMOUNTS BY THIS EVENING WILL BE 1 TO 3 INCHES...WITH THE HIGHEST AMOUNTS ALONG THE RIDGES. $$ NCZ019-051700- /O.CAN.KRNK.SN.Y.0006.000000T0000Z-051206T0500Z/ WILKES- INCLUDING THE CITY OF...WILKESBORO 1053 AM EST MON DEC 5 2005 ...SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE SNOW ADVISORY. A MIX OF RAIN AND SNOW WILL CONTINUE THROUGH MID AFTERNOON. THIS MIX WILL CHANGE TO ALL SNOW LATE THIS AFTERNOON. SNOWFALL AMOUNTS BY THIS EVENING WILL BE 1 TO 2 INCHES. $$ VAZ043-044-058-059-052130- /O.CON.KRNK.SN.Y.0006.000000T0000Z-051206T0500Z/ HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...MARTINSVILLE...DANVILLE... SOUTH BOSTON...KEYSVILLE 1053 AM EST MON DEC 5 2005 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A SNOW ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. RAIN WILL MIX WITH AND CHANGE TO SNOW FROM NORTH TO SOUTH BY LATE THIS AFTERNOON. SNOWFALL AMOUNTS OF 2 TO 4 ARE LIKELY BY MIDNIGHT TONIGHT...BUT MAINLY NORTH OF A LINE FROM MARTINSVILLE...TO SOUTH BOSTON...TO CLARKSVILLE. THE EXTREME SOUTHERN PORTIONS OF THE ADVISORY AREA ARE LIKELY TO SEE LIGHTER ACCUMULATIONS OF ONLY 1 TO 2 INCHES. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ NCZ003-052130- /O.CON.KRNK.SN.Y.0006.000000T0000Z-051206T0500Z/ SURRY- INCLUDING THE CITY OF...DOBSON 1053 AM EST MON DEC 5 2005 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A SNOW ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. A MIX OF RAIN AND SNOW WILL CONTINUE THROUGH MID AFTERNOON. THIS MIX WILL CHANGE TO ALL SNOW LATE THIS AFTERNOON. SNOWFALL AMOUNTS BY THIS EVENING WILL BE 1 TO 3 INCHES...WITH THE HIGHEST AMOUNTS CLOSER TO THE BLUE RIDGE. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm warning went out at Dec 4, 12:32 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 4, 12:32 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EST SUN DEC 4 2005
.AVIATION...
A COLD FRONT CROSSING THROUGH THE COUNTY WARNING AREA(CWA) WILL
STALL OVER THE CAROLINAS THIS EVENING. A LOW WILL FORM ON THE
FRONT TONIGHT AND DEEPEN AS IT MOVES TOWARD THE COAST. BY MONDAY
NIGHT THE LOW WILL BE OVER THE ATLANTIC. PRECIPITATION WILL SPREAD
ACROSS THE AREA TONIGHT AND CONTINUE THROUGH MONDAY. CONDITIONS
WILL DETERIORATE TO IFR CEILINGS AND VISIBILITIES BY 12Z MON AT
ALL TAF SITES.
&&
.PREVIOUS DISCUSSION...
(ISSUED 951 AM EST SUN DEC 4 2005)
SHORT TERM (REST OF TODAY)...
SHOWERS HAVE ENDED IN THE NORTHWEST COUNTY WARNING AREA. HAVE
REDUCED THE CHANCE OF SHOWERS IN THE WEST FOR THE REST OF THE DAY.
ALSO ADJUSTED CLOUD COVER...ESPECIALLY IN THE FOOTHILLS AND
PIEDMONT BASED ON CURRENT SATELLITE TRENDS. IN THE
WEST...STRATOCUMULUS GOES ALL THE WAY BACK INTO THE OHIO VALLEY SO
NOT EXPECTING MUCH CLEARING. TEMPERATURES IN THE WEST SHOULD BEGIN
FALLING THIS AFTERNOON AS THE COLDER AIR UPSTREAM COMES IN BEHIND
THE FRONT. GRIDS HAVE BEEN MODIFIED TO REFLECT THIS.
NO CHANGES TO THE UPCOMING SNOW EVENT AT THIS TIME. ONSET AND
DURATION OF PRECIPITATION CURRENTLY IN THE FORECAST ARE SUPPORTED
BY THE 06Z GFS/NAM.
PREVIOUS DISCUSSION...
(ISSUED 600 AM EST SUN DEC 4 2005)
AVIATION...
MAINLY VRF CONDITIONS AT EASTERN TAF SITES TODAY AFTER A BRIEF
PERIOD OF MVFR CEILINGS THIS MORNING AS DEEPER MOISTURE HANGS
AROUND BEFORE BEING SCOURED OUT UNDER WESTERLY FLOW THIS AFTN.
INTO WEST VIRGINIA...EXPECT MVFR CEILINGS WILL HANG AROUND FOR
MUCH OF THE DAY...WITH SOME IFR CEILINGS/MVFR VISIBILITIES
LIKELY THROUGH 17Z OR SO AS MOISTURE REMAINS TRAPPED IN THE
GREENBRIER VALLEY. WINDS WILL ALSO BECOME AN ISSUE THIS AFTN UNDER
DECENT MIXING...WITH GUSTS TO AROUND 30 KTS POSSIBLE AT TIMES.
EXPECT CEILINGS TO LIFT OVER EASTERN AREAS BY EARLY AFTN WHILE
WESTERN SLOPES REMAIN CLOUDY UNDER SEMI-FAVORABLE UPSLOPE REGIME.
CLOUDS BEGIN TO THICKEN RATHER QUICKLY TONIGHT AHEAD OF NEXT
SYSTEM...WITH LIGHT PRECIP POSSIBLE AS EARLY AS 08Z. FCST
SOUNDINGS INDICATE RAIN INITIALLY EAST OF THE BLUE RIDGE BEFORE
COLUMN COOLS BY 12Z OR SO TO SUPPORT SNOW AT KLYH AND KROA.
WESTERN SITES SHOULD BEGIN AS ALL SNOW. EXPECT PLENTY OF IFR/LIFT
CONDITIONS AFTER THE END OF THE TAF PERIOD AS PERIODS OF HEAVY
SNOW ARE POSSIBLE.
PREVIOUS DISCUSSION...
(ISSUED 410 AM EST SUN DEC 4 2005)
SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
POTENT LOOKING SHORT WAVE ON WATER VAPOR WILL BE MOVG ACROSS THE
NORTHERN SECTIONS OF THE CWA DURING THE NEXT FEW HOURS. CONVECTION
HAS FIRED BACK UP THE PAST FEW HOURS ON THE NOSE OF THE JET STREAK.
WILL HAVE TO ACCOUNT FOR LIKELY COVERAGE OF SHOWERS AND SCATTERED
THUNDERSTORMS IN THE SOUTHWEST EARLY THIS MORNING. THE SHORT WAVE
AND ASSOCIATED SFC LOW MOVES RAPIDLY EASTWARD THIS MORNING SWEEPING
A COLD FRONT THRU THE AREA TODAY. LOOKS LIKE PRECIPITATION WILL END
QUICKLY THOUGH AS THE SHORT WAVE PASSES AND THE FLOW ALOFT BECOMES
MORE WESTERLY...SO I HAVE CUT BACK ON POPS QUICKLY LEAVING CHANCE
JUST IN WESTERN SLOPES AREAS. COLD AIR LAGS SOME BEHIND THE
FRONT...AND WITH A WESTERLY DOWNSLOPE FLOW EAST OF THE BLUE RIDGE
AND SOME SUN THIS AFTERNOON...I RAISED HIGH TEMPERATURES CLOSER TO
THE GFS MOS.
MODELS ARE STILL BOUNCING AROUND SOME ON THE SECOND SYSTEM BEARING
DOWN ON THE AREA FOR MONDAY. NOW THE GFS IS A LITTLE FLATTER AND
SUPPRESSED SOUTH THAN THE NAM...AND EARLIER RUNS WERE THE OPPOSITE.
CONSENSUS AT THIS TIME IS FOR A SFC LOW TRACK ACROSS THE CAROLINAS
MONDAY PUTTING THE CWA RIGHT IN THE FAVORABLE QUADRANT FOR HEAVY
SNOW NORTH AND WEST OF THE TRACK. THE 00Z RUN OF THE NAM BROUGHT THE
THE AREA OF FRONTOGENESIS ALOFT AROUND 700 MB RIGHT ACROSS EXTREME
NW NORTH CAROLINA AND SOUTHERN/SOUTHWEST VA... WITH A POTENTIAL FOR
A CSI BAND OF EEVEN HEAVIER SNOW AND THE 06Z NAM DOES THE SAME WITH
EVEN HEAVIER PRECIP AMOUNTS. IN SHORT...A VERY GOOD SETUP FOR A
HEAVY SNOW EVENT. MAIN CONCERN BESIDES THE EVENTUAL TRACK OF THE LOW
IS THE WARM AIR AT THE SURFACE TODAY AND HAOW FAST THE HIGH PRESSURE
AND COLDER AIR CAN BUILD INTO THE REGION BEHIND THE FRON TODAY
BEFORE THE PRECIP FROM THE NEXT WAVE MOVES IN LATER TONIGHT. LOOKS
LIKE PIEDMONT AREAS MAY STAY WARM ENOUGH AT THE LOWER LEVELS FOR
RAIN OR A RAIN/SNOW MIXTURE UNTIL LATER IN THE DAY MONDAY WHICH WILL
HOLD DOWN ACCUMULATION AMOUNTS. ANYWAY...HEAVY SNOW AMOUNTS ARE AT
LEAST LIKELY AT THIS POINT IN THE FOOTHILLS WESTWARD INTO THE
MOUNTAINS...SO WE WILL ISSUE A WINTER STORM WATCH FOR ALL OF THE CWA
EXCEPT FOR SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH
CAROLINA FOR 12 TO 18 HOUR SNOWFALL TOTALS OF GREATER THAN 6 INCHES.
OF COURSE WITH THE POTENTIAL QPF OF AROUND AN INCH OR MORE...AND IF
A CSI BAND SETS UP OVER PART OF THE AREA...WE COULD EASILY SEE A
FOOT OF SNOW. WILL MAKE THE VALID TIME OF THE WATCH FROM MIDNIGHT
TONIGHT FOR BEGINNING IN NORTHWEST NORTH CAROLINA...TO MIDNIGHT
MONDAY NIGHT FOR THE ENDING IN OUR NORTHEAST CWA IN VA. HAVE TIMED
THE PRECIPITATION TO BE ENDING FROM SOUTHWEST TO NORTHEAST MONDAY
EVENING...WITH SOME SNOW SHOWERS IN THE MOUNTAINS LATE.
LONG TERM (TUESDAY THROUGH SATURDAY)...
ONLY MINOR MODIFICATIONS MADE TO TUESDAY AND WEDNESDAY
PERIODS...WITH THE REST UNCHANGED. GENERALLY TWEAKED TEMPERATURES
DOWNWARD FOR BOTH DAYS GIVEN EXPECTED SNOW COVER...ALTHOUGH THIS IS
ALWAYS A COMPLICATED FCST GIVEN POTENTIAL FOR SNOW AMOUNTS TO VARY.
NO MATTER THE AMOUNTS...LOWS WED MORNING LOOK QUITE COLD AS SFC
RIDGE AXIS LOOKS TO BUILD SOMEWHERE NEAR THE AREA...AND FRESH SNOW
COVER LIKELY TO HELP WINDS DECOUPLE. LOWERED GOING NUMBERS QUITE A
BIT IN AREAS WHERE SNOW EXPECTED TO BE THE DEEPEST...MAINLY WEST OF
THE BLUE RIDGE AND OVER THE NORTHEAST CWA. WOULD NOT BE SURPRISED TO
SEE SOME WIDESPREAD SINGLE DIGITS FOR NUMBERS DURING THIS PERIOD.
FLOW BEHIND THE DEPARTING SYSTEM DOES NOT APPEAR OVERLY FAVORABLE
FOR UPSLOPE SNOW SHOWERS OVER WESTERN AREAS...ALTHOUGH A BRIEF
PERIOD OF THIS IS LIKELY TUES GIVEN LINGERING DEEPER MOISTURE
PROFILES AND WEST/NORTHWEST FLOW. FLOW BEGINS TO BACK QUITE QUICKLY
TUES NIGHT AHEAD OF NEXT APPROACHING SHORTWAVE SO EXPECT ANY SNOWS
WILL QUICKLY WANE THEN. OTHERWISE...IT STILL LOOKS LIKE TEMPS WILL
REMAIN BELOW NORMAL INTO THE UPCOMING WEEKEND...WITH ONLY THE
OUTSIDE CHANCE OF SNOW SHOWERS AND OCCASIONAL WEAK SHORTWAVES TRACK
ACROSS OR JUST NORTH OF THE AREA.
AVIATION...
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WATCH FOR VAZ007-009>020-022>024-032>035-045>047
FROM MIDNIGHT MONDAY TO MIDNIGHT TUESDAY.
NC...WINTER STORM WATCH FOR NCZ001>003-018-019 FROM MIDNIGHT MONDAY
TO MIDNIGHT TUESDAY.
WV...WINTER STORM WATCH FOR WVZ042>045 FROM MIDNIGHT MONDAY TO
MIDNIGHT TUESDAY.
&&
AMSHazardous weather outlook, Dec 4, 5:49 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EST SUN DEC 4 2005 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047- WVZ042>045-051100- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 549 AM EST SUN DEC 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING. SNOW IS EXPECTED TO OVERSPREAD THE AREA LATE TONIGHT...BEGINNING FIRST OVER THE NORTH CAROLINA MOUNTAINS AFTER MIDNIGHT AND REACHING THE NEW RIVER AND ROANOKE VALLEYS AND CENTRAL PIEDMONT SHORTLY AFTER SUNRISE. SOME OF THE SNOW MAY INITIALLY BE MIXED WITH RAIN ACROSS THE LOWER ELEVATIONS...BUT WILL TURN TO ALL SNOW AS HEAVIER PRECIPITATION ARRIVES MONDAY MORNING. TOTAL SNOW ACCUMULATIONS IN EXCESS OF 5 INCHES ARE EXPECTED WITH THIS STORM SYSTEM...WITH THE POTENTIAL FOR HEAVIER AMOUNTS DEPENDING ON THE EXACT TRACK OF THE LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR SNOW REPORTS. PLEASE PLAN ON CALLING THE NATIONAL WEATHER SERVICE WITH YOUR OBSERVATIONS. NCZ004>006-020-VAZ043-044-058-059-051100- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE- 549 AM EST SUN DEC 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW PRESSURE WILL TRACK TOWARD THE NORTH CAROLINA COASTLINE LATE MONDAY...BRINGING A WIDESPREAD AREA OF PRECIPITATION TO SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA THROUGHOUT THE DAY ON MONDAY. AT THIS TIME...THE EXPECTED TRACK OF THE LOW PRESSURE SYSTEM WILL ALLOW ENOUGH WARM AIR TO PUSH NORTHWARD INTO THE AREA TO KEEP THE PRECIPITATION TYPE MAINLY AS RAIN...OR A MIXTURE OF RAIN AND SNOW...THROUGH MONDAY AFTERNOON. BY MONDAY EVENING...ENOUGH COLD AIR WILL LIKELY WORK INTO THE AREA TO ALLOW A COMPLETE CHANGEOVER TO SNOW...WITH A FEW INCHES POSSIBLE BY MIDNIGHT TUESDAY. ANY DEVIATION FROM THE EXPECTED STORM TRACK WILL BRING THE POTENTIAL FOR HEAVIER SNOW TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR SNOW REPORTS. PLEASE PLAN ON CALLING THE NATIONAL WEATHER SERVICE WITH YOUR OBSERVATIONS. JJ
In the hours before
Special weather statement, Dec 4, 11:48 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 AM EST SUN DEC 4 2005 NCZ004>006-020-VAZ043-044-058-059-042200- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE... MARTINSVILLE...DANVILLE...SOUTH BOSTON...KEYSVILLE 1148 AM EST SUN DEC 4 2005 ...POTENTIAL FOR WINTRY WEATHER ON MONDAY... LOW PRESSURE WILL TRACK TOWARD THE NORTH CAROLINA COASTLINE LATE MONDAY...BRINGING A WIDESPREAD PRECIPITATION TO SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA THROUGHOUT THE DAY ON MONDAY. AT THIS TIME...THE EXPECTED TRACK OF THE LOW PRESSURE SYSTEM WILL ALLOW ENOUGH WARM AIR TO PUSH NORTHWARD INTO THE AREA TO KEEP THE PRECIPITATION TYPE MAINLY AS RAIN...OR A MIXTURE OF RAIN AND SNOW...THROUGH MONDAY AFTERNOON. BY MONDAY EVENING...ENOUGH COLD AIR WILL LIKELY WORK INTO THE AREA TO ALLOW A COMPLETE CHANGEOVER TO SNOW...WITH A FEW INCHES POSSIBLE BY MIDNIGHT TUESDAY. ANY DEVIATION FROM THE EXPECTED STORM TRACK WILL BRING THE POTENTIAL FOR HEAVIER SNOW TO THE AREA. THOSE IN THE AFFECTED AREA ARE URGED TO MONITOR NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR UPDATED FORECASTS AND INFORMATION ABOUT THIS POTENTIAL WINTER STORM.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 4:15 AM EST | Winter Storm Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 25 more | 31 hr |
Nearby
Winter Storm Warnings in Virginia, 2005Winter Storm Warnings in North Carolina, 2005Winter Storm Warnings in West Virginia, 2005Every winter storm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.